Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Des Moines, IA

September 1, 2018Tama County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 1, 2018, 4:38 AM CDT for Tama County, Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 4:38 AM CDT (09:38 UTC)
Expired
Sep 1, 2018, 10:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Tama County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:00 AM CDTHEAVY RAIN 3.074 N Toledo, IA
Sep 1, 7:00 AM CDTHEAVY RAIN 5.42Traer, IA
Sep 1, 9:00 AM CDTFLASH FLOOD4 W Traer, IACOUNTY SHERIFF'S OFFICE REPORTED THAT THE BRIDGE ON M AVE OVER WOLF CREEK WAS UNDERWATER DUE TO THE HEAVY RAINS OVERNIGHT. TIME FROM WHEN REPORT WAS TAKEN, UNKNOWN BEGINNING TIME OF WATER OVER THE BRIDGE.
Sep 1, 9:00 AM CDTFLASH FLOODTraer, IACOUNTY SHERIFF'S OFFICE RELAYED REPORTS OF FAIRLY WIDESPREAD FLOODING IN AND AROUND TRAER. INCLUDING WATER IN BASEMENTS, STANDING WATER OVER ROADS, SEWERS BACKING UP, ETC. TIME WAS WHEN REPORT WAS FIRST TAKEN.
Sep 1, 9:00 AM CDTHEAVY RAIN 4.593 N Dysart, IA
Sep 1, 9:00 AM CDTHEAVY RAIN 6.57Traer, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 262 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS53 KDMX 010938
FFWDMX
IAC171-011530-
/O.NEW.KDMX.FF.W.0026.180901T0938Z-180901T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
438 AM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Central Tama County in central Iowa...

* Until 1030 AM CDT.

* At 436 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 3 to 5 
  inches of rain have fallen wiht locally higher totals. Flash 
  flooding is expected to begin shortly. Additional rainfall of 1 to 
  2 inches may occur over the next several hours. 

* Some locations that will experience flooding include...
  Toledo, Tama, Traer, Dysart, Clutier, Elberon, Vining, Tf Clark
  State Park and Toledo Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4197 9261 4230 9267 4230 9230 4197 9230

$$

REV
1 follow-up statement
247 
WGUS73 KDMX 011108
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
608 AM CDT SAT SEP 1 2018

IAC171-011530-
/O.CON.KDMX.FF.W.0026.000000T0000Z-180901T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tama IA-
608 AM CDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
CENTRAL TAMA COUNTY...

At 605 AM CDT, Doppler radar indicated that thunderstorms have 
diminished over the region...but more rain is expected over the next 
1 to 3 hours. Doppler radar estimates that 5 to 7 inches of rain 
have fallen. Flash flooding is occurring or will begin shortly.

Some locations that will experience flooding include...
Toledo, Tama, Traer, Dysart, Clutier, Elberon, Vining, Tf Clark State
Park and Toledo Municipal Airport.

Additional rainfall of up to 1 inch is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4197 9261 4230 9267 4230 9230 4197 9230

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:27 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 12:27 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1227 AM CDT Sat Sep 1 2018

...Updated 06z Aviation...

.SHORT TERM.../Tonight through Saturday/
Issued at 316 PM CDT Fri Aug 31 2018

A swath of showers and thunderstorms currently extends from west
central Iowa down into Missouri and is slowly progressing
eastward. Convection within this swath has been more or less
steady state all day as it has approached from Nebraska and has
thus far shown no signs of organization. Despite fairly high
instability ahead of the rain across central and eastern Iowa,
mesoanalysis indicates substantial convective inhibition due to
warm temperatures aloft. This, combined with a relative lack of
deep shear, is likely what is inhibiting any intensification.
While the storms bear watching as they progress across our
forecast area in the next several hours, the odds of severe
weather from them appear low overall.

Short-term model guidance has consistently predicted secondary
development of additional thunderstorms across parts of western
Iowa after sunset tonight, around 01-02Z, which then move fairly
quickly eastward as a multi-cell cluster or possibly bowing line.
This appears to be the result of modest low-level convergence
upstream interacting with the developing nocturnal low-level jet.
However, very few of the models are depicting the current western
Iowa rain in their initializations, and it is difficult to
determine what effect this will have on the veracity of their
solutions. Nevertheless, given the persistence of the schedule and
the stronger forcing of the developing LLJ, have maintained POPs
that reflect this scenario. If the storms do develop as expected
then they will have an attendant threat of strong winds as the
progress eastward across central Iowa tonight.

Meanwhile, well to our north/northwest across Minnesota and
Dakotas, a separate area of intense thunderstorms will form near
the synoptic boundary this evening. This will likely produce an
elongated outflow boundary that will travel east southeastward
overnight, accompanied by at least a broken band of convection.
This feature will likely impact at least our northern and
northeastern counties between midnight and sunrise, again with an
attendant threat of strong winds.

.LONG TERM.../Saturday night through Friday/
Issued at 316 PM CDT Fri Aug 31 2018

The long term forecast period remains unusually active and wet as
Iowa will reside beneath very persistent west southwesterly flow
aloft, allowing a nearly continuous fetch of moisture advection
into a quasi-stationary surface boundary draped across the Upper
Midwest.

Overnight thunderstorms may linger into Saturday morning in our
eastern counties, otherwise there may be a brief quiet period from
mid-morning into mid-afternoon Saturday as it will take some time
to destabilize behind the overnight convection, which will also
have left behind an outflow boundary somewhere over central Iowa.
Diurnal heating will result in a high to extreme degree of
instability south of this boundary, probably roughly south of
Highway 30, which should be enough to generate robust thunderstorm
development near the boundary in the late afternoon/evening. Have
carried increased POPs to account for this, but they are
necessarily broad-brushed in deference to uncertainty regarding
the location of the boundary. While the degree of instability in
proximity to the boundary will support a severe weather threat, it
should be fairly localized and a lack of deep-layer shear will
likely result in a quick transition to more of a heavy
rain/flooding threat, which will become the primary hazard for the
remainder of the event. Most of the forecast area has been devoid
of heavy rains lately, but if the storms manage to persist over a
metro or flood-prone area then flooding concerns will be enhanced.

On Saturday night the nocturnal LLJ will develop once again, and
it's more southerly orientation along with somewhat more
southwesterly flow aloft may act to push the boundary and storms
northward. Model solutions diverge somewhat on this point, but it
is likely that the jet will keep storms redeveloping for much of
the night, so if they are able to move northward then that will
spread out the heavy rain threat, while a more stationary boundary
would result in more localized but much higher flooding potential.
This will certainly bear watching as we head into the weekend.

From Sunday through next week the overall pattern will remain
essentially unchanged. One or more boundaries will waffle around
the area, being repeatedly activated by mid-level shortwave
impulses, diurnal heating, and/or LLJ redevelopment. This will
result in a continued intermittent threat of severe weather and
heavy rain, with the heavy rain and flooding concerns being a
higher threat for the most part. There is no significant pattern
change foreseen until at least late next week, and possibly
longer.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1217 AM CDT Sat Sep 1 2018

The main concern throughout the period will be the development of
rain showers and thunderstorms as front lifts northward across
Iowa throughout Saturday morning. Rain shower and thunderstorms
will likely develop in clusters, and gradually increase in
coverage throughout the period. This will result in MVFR
conditions across the terminals as the morning progresses. IFR
conditions may briefly develop if thunderstorms move directly
over the terminals. The other concern overnight into the morning
will be low-level wind shear at ALO, DSM, and OTM as the low-
level jet continues to pass through the area. This is the
beginning to what will be a rather wet weekend.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Sat Sep 1 2018

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081-
082-086-092-093-096-097-020930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-
Union-Wapello-Taylor-Ringgold-Appanoose-Davis-
425 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to possibly severe thunderstorms are possible this
afternoon through tonight. Damaging wind gusts is the main
threat along with heavy rainfall. Large hail is a secondary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Widespread severe weather is
not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though rainfall reports are
appreciated.

IAZ039-049-050-061-062-074-075-083>085-094-095-020930-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke-
Lucas-Monroe-Decatur-Wayne-
425 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Strong to possibly severe thunderstorms are possible this
afternoon through tonight. Damaging wind gusts is the main
threat along with heavy rainfall. Large hail is a secondary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Widespread severe weather is
not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though rainfall reports are
appreciated.

FAB

In the hours before

Special weather statement, Sep 1, 2:03 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
203 AM CDT Sat Sep 1 2018

IAZ039-050-062-075-010815-
Black Hawk-Tama-Poweshiek-Mahaska-
Including the cities of Waterloo, Cedar Falls, Tama, Toledo,
Traer, Dysart, Gladbrook, Grinnell, and Oskaloosa
203 AM CDT Sat Sep 1 2018

...Thunderstorms With Locally Heavy Rainfall...

A line of thunderstorms producing locally heavy rainfall of up to
2 to 3 inches per hour will continue moving through the region
over the next hour. Ponding of water and minor street flooding
will be likely with this line of storms as it moves across the
region.

The storms will also produce some small hail as well as potential
gusty winds to 40 to 45 mph. Persons traveling should use caution
and be aware of the possibility of possible street flooding and
low visibility as the storms continuing moving east though 3 am
this Saturday morning.

REV
Special weather statement, Sep 1, 2:35 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
235 AM CDT Sat Sep 1 2018

IAZ070>072-082-083-093-094-010945-
Cass-Adair-Madison-Union-Clarke-Ringgold-Decatur-
Including the cities of Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Creston, Osceola, Mount Ayr,
Lamoni, and Leon
235 AM CDT Sat Sep 1 2018

...Strong Thunderstorms Moving through The Region...

An area of strong thunderstorms continues to move through the area
early this Saturday morning. The storms are capable of producing
winds to near 50 mph at times as well as heavy rainfall. Radar
estimates of 1 to up to 3 inches of rainfall will be possible
with some of the thunderstorms. Also hail up to penny sized will
be possible with the storms.

Though no severe weather is occurring at this time...the storms
may yet produce some severe weather overnight tonight with large
hail and strong winds the main threats.

REV
Local storm report, Sep 1, 2:38 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             KNOXVILLE               41.32N 93.10W
09/01/2018  M0.75 INCH       MARION             IA   TRAINED SPOTTER

&&

REV
Local storm report, Sep 1, 2:56 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             MALCOM                  41.71N 92.55W
09/01/2018  E1.00 INCH       POWESHIEK          IA   TRAINED SPOTTER

            RELAYED BY DVN NWS.

&&

REV
Local storm report, Sep 1, 3:06 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     2 W MURRAY              41.04N 93.98W
09/01/2018  M57 MPH          CLARKE             IA   TRAINED SPOTTER

            REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
            AS WELL.

&&

REV
Local storm report, Sep 1, 4:28 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     LEON                    40.74N 93.75W
09/01/2018                   DECATUR            IA   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN AND POWER OUTAGE
            IN LEON. DELAYED REPORT. BASEMENT FLOODING
            ALSO REPORTED AT SOME LOCATIONS.

&&

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 PM CDTSpecial Weather StatementDMXCass59 min
Aug 31, 10:09 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek50 min
Sep 1, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska22 min
Sep 1, 1:28 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
Sep 1, 3:35 AM CDTFlash Flood WarningDMXPoweshiek, Tama6 hr
Sep 1, 4:21 AM CDTFlash Flood WarningDMXClarke, Decatur5 hr
Sep 1, 4:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Sep 1, 5:22 AM CDTFlash Flood WarningDMXRinggold, Union4 hr
Sep 1, 5:45 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren29 min
Sep 1, 6:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 1, 6:57 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
Sep 1, 7:24 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren51 min
Sep 1, 6:08 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk52 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.